Tennessee, 2018

High Wind in Tennessee, November 23, 2018

November 23, 2018 · NWS MRX · 3 events in 2 counties and zones

A strong southerly flow developed in advance of an Eastern United States low pressure system. The strong southerly wind downed some trees along the higher terrain along the Tennessee and North Carolina border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong southerly flow developed in advance of an Eastern United States low pressure system. The strong southerly wind downed some trees along the higher terrain along the Tennessee and North Carolina border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 23, 9:31 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 23, 9:31 PM EST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
931 PM EST Fri Nov 23 2018

.DISCUSSION...
Winds are increasing across the Mountains and Adjacent Foothills
with gusts at Cove Mountain and Camp Creek, Tennessee already over
50 mph. Strong low-level jet will continue increase through early
Saturday morning. Have extended the High Wind Warning into the
northeast Tennessee Mountains and Foothills.

Isentropic lift is producing scattered showers over the area this
evening with the brief, but strong jet dynamic lift moving through
around midnight/early Saturday morning. Will continue with current
PoPs.

Have a good night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             42  58  41  61 / 100  50   0  20
Knoxville McGhee Tyson Airport, TN  43  57  38  61 / 100  60   0  10
Oak Ridge, TN                       42  57  40  60 / 100  60   0  20
Tri Cities Airport, TN              40  54  37  62 /  90  70   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Warning until 7 AM EST Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Northwest Carter-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...None.
&&
Hazardous weather outlook, Nov 23, 3:03 PM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EST Fri Nov 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
303 PM EST Fri Nov 23 2018 /203 PM CST Fri Nov 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Tonight very windy conditions are expected to develop across the
mountains and adjacent foothills starting this evening and
persisting into early Saturday morning. A high wind warning has
been issued for parts of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southeast Greene

When
November 23, 10:00 PM EST
Where
Southeast Greene forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The Camp Creek meteorological wind tower measured a peak wind gust of 61 mph.

High Wind, Sevier/Smoky Mountains

When
November 23, 10:30 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded at Cove Mountain.

High Wind, Sevier/Smoky Mountains

When
November 23, 10:51 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Several trees were reported down on Orchard Road in the Smoky Mountain National Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788134, 788133, 788132.